It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-21-2006, 09:20 PM   #1
Senior Member
(female)
 
Join Date: Oct 2005
Posts: 104
JeanneO HB User
Fentanyl Question

Hi all,

I just recently started the Fentanyl patch 25mcg, to change the patch every 3 days. Can someone help me out explaining how the med is delivered?

Is it a continual dosing or does it dose at various intervals? I know that I've heard of some meds that deliver in a certain amount of time and then slow release at others. Also, does it build up in your system?

At this point I'm not noticing any additional pain relief and am still taking my current dose of hydro which is 80 to 100 mgs daily. I know it's high on the Tylenol intake but my doc is intending on upping the Fentanyl and reducing the hydro but slowly.

The inserts that come with the meds are so small I can't even read them with magnifying glasses

Thanks,
JeanneO

 
Old 06-21-2006, 09:55 PM   #2
Inactive
(male)
 
Join Date: Apr 2005
Posts: 154
Chaswick HB User
Re: Fentanyl Question

Hi Jeanne,

The meds. that have a 'delivery system' built in to them are oral ones. The patch is absorbed thru your skin so as long as there is gel in the patch it should provide a continuous dose.

The other way to take this med. is in lollipop form known as Actiq. It is a very fast acting med. when taken that way and I think it has a very short half life.

I believe it takes about 12 - 18 hours for the med. to be at it's dose when you first put the patch on.

The patches are meant to be changed every 72 hours. If you are not getting relief during the last 24, Dr.'s will change and let you replace them up to every 48 hours.

Good luck. I was on them for a few weeks a few years ago and got excellent pain relief.

Chaz

 
Sponsors Lightbulb
   
Old 06-21-2006, 10:23 PM   #3
Member
(female)
 
Join Date: Dec 2004
Posts: 76
mainecoon66 HB User
Re: Fentanyl Question

I was on the patch (50mg) a year ago for a few months. I found that I only really got the true benefit when I was on the second patch. My dr started me out at changing it every 48 hours. Once I got going, I thought the patch worked very well. I ended up changing to another LA med because I began getting headaches from the patch - but that is a side effect that may not happen to everyone.

I still use Actiq for severe breakthrough pain and find they work very well - as my pain med doc says, helps avoid those emergency room visits.
Best of luck,
Maine

 
Old 06-21-2006, 10:28 PM   #4
Inactive
 
Join Date: Sep 2005
Posts: 201
wolfmarket HB User
Re: Fentanyl Question

I am on the 100 mcg Fentanyl patch with 30 mg Roxicodone for bt.

The patch takes about 2 to 24 hours to start working the first time you put it on. Usually your Doc will tell you this and allow you some extra bt meds to compensate.

Then, after the 2nd patch change, the fentanyl starts to work a little more regularly. However, many patch users feel that the patch wears off after 48 hours. Myself, I change after 72 hours although to be honest with you, I'd probably be better off with a 48 hour change!

Alan

 
Old 06-21-2006, 10:31 PM   #5
Veteran
(male)
 
Join Date: Apr 2004
Posts: 415
ARANGER HB User
Re: Fentanyl Question

Hey Jeanne,

The fentanyl patch delivers medication from the gel in that patch. As Chaswich mentioned, the gel is then absorbed through your skin. The Fentanyl patch does however build up a small resevoir in the top layers of the skin. But the release is pretty steady.

When you first start wearing the patch it takes between 12-24 hours to level off. The serum levels continue to rise slowly and actually keep going as you change patches the first couple times. But by the time you are on your third cycle of patches (9 days), its pretty level.

You mentioned that you just started Fentanyl. How long have you been on it? You are on a rather low dose, but that is normal, especially for Fent. It is the stongest prescription pain med availabe. This is why it is measured in Mcg instead of Mg.

Fentanyl is a good drug for pain and its convienant. It actually has less side effects than other opiates. It may be that you just need a higher dose, or changing every 48 instead of 72 hours. But your doc will have to titrate you to the right dose. And with Fent you do not want to start high.

I wouldn't give up on the fent just yet. Make sure you keep a diary of how your pain is and how many BT meds you require. This will assist your doc in getting you to the dose of fent and be able to lower your BT meds. If you are still requiring the same amount of BT meds a day, then you are generally not at a high enough dose.

Good luck. Keep us posted on how it works out for you.

Take Care

 
Old 06-22-2006, 05:36 PM   #6
Senior Member
(female)
 
Join Date: Oct 2005
Posts: 104
JeanneO HB User
Re: Fentanyl Question

Thanks everyone for the responses. I am on a low dose and my doc did say that he would titrate me up. I go back to see him on 7/6 so we can talk about it then. As of now I don't feel any difference but will definately have patience with it. The true test will be when I start up with further treatments, that's when things start to go south on me, as soon as I increase my activities.

The patches are small and easy to put on and pretty much stay on, just coming up around the edges a little. I thought it might be itchy and I have had skin reactions to several meds I've taken in the past but this sure doesn't give me any trouble.

I'll go look at the website, thanks for that info, Drewtn.

I just put on my 3rd patch this morning so it's still relatively early.

Thanks again everyone!!

JeanneO

 
Old 02-22-2007, 08:32 PM   #7
Newbie
(male)
 
Join Date: Feb 2007
Location: Pennsylvania
Posts: 9
gwf115 HB User
Re: Fentanyl Question

JeanneO

From what you say, I anticipate that your doctor will be starting you on a higher dose very soon. It is a standard practice to start a patient on the 25's to make sure there are no serious side effects. Also, given that you are on up to 100 mg's of hydro a day, he is likely to up your dosage of fentanyl. hydro has a lot of tylenol in it, more than 4 grams, or 4000mgs a day can really damage your liver. Pain doctors, or doctors who are familiar with fentanyl want to get their patients with chronic pain to the point that they are taking less pills (B/T) meds, and the right dose of the patch.

Last month they jumped me from 50 to 100mcg patches every 72 hours, in an attempt to get me off of taking up to 12 strong pills a day. Just yesterday I asked my doctor if I could get the 100's every 48 hours, and he was more than happy to comply. The patches work VERY well for people with chronic pain
It just makes me sick how the media has exploited the drug. I am also mad at the people who overdose on the drug by eating them or snorting them. That is almost a death sentence. People report side effects from the patches. Knock on wood, I just experience some constipation.

I have never tried Actiq, but would very much like to. When i went to my doctor yesterday, he was sponsoring a new version of fentanyl. I forget the name,something like fentylora---It's like Actiq, but in losenge form. I was going to ask about it, but the advertisement read "new medicine for cancer patients." I have a destroyed back and horrible trouble with my right foot, leg, and knee, but I do not have cancer. Plus, since they are new, they are probably going to be even harder to get than actiq, and more expensive

Anyways, I hope I've helped. tell your doctor you do not notice any decrease in pain, and he will probably move you up to 50's. I can bet that the 50's every 72 hours will be good for you, especially if you are on actiq. I wouldn't push for the every 48 hours right away. I waited about six months before I asked about that.

good luck,

gwf

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
I have a Question regarding oxy and fentanyl Mundos Pain Management 15 07-08-2009 06:17 PM
whyd my doc switch my meds from oxy to fentanyl patch alw1211 Pain Management 4 06-08-2009 12:08 PM
Question re: Fentanyl and Oxycontin katlin09 Pain Management 1 09-26-2008 12:37 AM
I have a few questions about the fentanyl patch...all replies appreciated. scrappinmaniac Pain Management 16 05-22-2008 01:38 PM
Stadol (butorphanol) antagonize fentanyl?? conductor Pain Management 8 05-08-2008 05:40 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



tortoisegirl (158), gmak (155), Shoreline (149), BB07 (91), backhurtz (84), katlin09 (69), Ilovemycutedog (53), galalena (50), jonnstar (35), Isotope (34)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (903), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 03:42 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!